Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Nashville, TN

July 19, 2005Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 19, 2005, 3:33 PM CDT for Giles County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 3:33 PM CDT (20:33 UTC)
Expired
Jul 19, 2005, 3:52 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 192034
SVROHX
TNC055-192100-
/O.NEW.KOHX.SV.W.0183.050719T2033Z-050719T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GILES COUNTY IN TENNESSEE

* UNTIL 400 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES WEST OF
  ELKTON...OR ABOUT 11 MILES SOUTH OF PULASKI...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON BY 400 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3514 8718 3496 8717 3495 8673 3517 8674

$$

13
1 follow-up statement
000 
WWUS54 KOHX 192052
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CDT TUE JUL 19 2005

TNC055-192102-
/O.CAN.KOHX.SV.W.0183.000000T0000Z-050719T2100Z/
GILES TN-
352 PM CDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GILES COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. THUNDERSTORMS 
WILL REMAIN OVER THE COUNTY THROUGH 430 PM...PRODUCING HEAVY 
RAINFALL AND FREQUENT LIGHTNING. 

LAT...LON 3514 8718 3496 8717 3495 8673 3517 8674

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:54 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 19, 2:54 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT TUE JUL 19 2005

.DISCUSSION...

THIS AFTERNOON NUMEROUS THUNDERSTORMS AND RAINSHOWERS WERE MOVING
OVER THE MID STATE. TODAY ACROSS THE MID STATE TEMPERATURES REACHED
UP TO THE MID TO UPPER 80S WITH LOW 90S IN THE SOUTHERN COUNTIES
BEFORE PRECIPITATION COOLED TEMPERATURE DOWN INTO THE 70S OVER MOST
OF THE MID STATE. THIS PRECIPITATION WAS MAINLY CAUSED FROM THE
ABUNDANT MOISTURE...BNA 12Z PW 2.02 INCHES...AND UPPER LEVEL SHORT
WAVE THAT MOVED THRU THE MID STATE COUPLED ALONG WITH THE AFTERNOON
HEATING. THROUGH THURSDAY SEVERAL MORE UPPER LEVEL SHORTWAVES WILL
CONTINUE TO MOVE ACROSS THE MID STATE KEEPING A CHANCE OF
PRECIPITATION IN THE FORECAST. THESE UPPER LEVEL SHORTWAVES WILL BE
RIDING OVER A LARGE SURFACE HIGH PRESSURE SYSTEM RIDGE THAT WILL
DOMINATE OUR WEATHER PICTURE BY THIS WEEKEND.  THIS RIDGE WILL BUILD
OVER THE MID STATE AND BY THIS WEEKEND EXPECT HOT AND DRY WEATHER.
THIS WEEKEND TEMPERATURES WILL CLIMB INTO THE 90S WITH SOME ISOLATED
LOCATIONS REACHING THE UPPER 90S AND ONLY AN ISOLATED OR TWO
THUNDERSTORMS OVER THE REGION. EXPECT THIS HIGH PRESSURE SYSTEM TO
DOMINATE OUR WEATHER UNTIL WEDNESDAY WHEN WE WILL HAVE THE NEXT
CHANCE FOR SCATTERED THUNDERSTORMS OUT AHEAD OF A COLD FRONT ENTERING
THE MID STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    74  91  74  92 /  30  40  30  30
CLARKSVILLE  73  91  74  93 /  40  50  30  30
CROSSVILLE   69  84  69  85 /  30  50  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

31
Hazardous weather outlook, Jul 19, 5:30 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUL 19 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE
AREA. AN ISOLATED THUNDERSTORM OR TWO MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

07

In the hours before

Special weather statement, Jul 19, 12:32 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 PM CDT TUE JUL 19 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-191930-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1232 PM CDT TUE JUL 19 2005

...STRONG THUNDERSTORMS OVER PARTS OF THE MID STATE...

NUMEROUS SHOWERS AND THUNDERSTORMS COVERED PARTS OF MIDDLE TENNESSEE
AS OF 1230 PM. MOST OF THE THUNDERSTORMS WERE LOCATED IN A BAND
STRETCHING FROM NORTHEAST TO SOUTHWEST...AND INCLUDING LOCATIONS
SUCH AS CELINA...GAINESBORO...GORDONSVILLE...MURFREESBORO...
FRANKLIN AND CENTERVILLE. THE SHOWERS AND STORMS WERE MOVING
NORTHEAST AT 20 MPH. THROUGH THE NEXT COUPLE OF HOURS...THE
GREATEST CONCENTRATION OF SHOWERS AND STORMS WILL EXTEND FROM THE
NORTH CUMBERLAND PLATEAU...SOUTHWEST TO CENTRAL MIDDLE TENNESSEE.

SOME LOCATIONS COULD HAVE 1 TO 2 INCHES OF RAINFALL THROUGH THE
AFTERNOON. ALSO...GUSTY WINDS OVER 30 MPH ARE POSSIBLE WITH SOME OF
THE STORMS. ISOLATED SEVERE WEATHER CANNOT BE RULED OUT...BUT MOSTLY
THE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

TRAVELERS ACROSS THE MID STATE SHOULD BE ALERT FOR PONDING OF WATER
ON AREA ROADS. PEOPLE WHO ARE OUTDOORS SHOULD SEEK SHELTER WHEN
THUNDERSTORMS APPROACH. IF YOU ARE CLOSE ENOUGH TO THE STORM TO
HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING.

13
Special weather statement, Jul 19, 2:10 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT TUE JUL 19 2005

TNZ006-007-026-191930-
CHEATHAM-MONTGOMERY-ROBERTSON-
210 PM CDT TUE JUL 19 2005

...STRONG THUNDERSTORM OVER MONTGOMERY AND ROBERTSON COUNTIES...

AT 210 PM...RADAR INDICATED A STRONG THUNDERSTORM WITH HEAVY
RAINFALL ALONG INTERSTATE 24 IN EASTERN MONTGOMERY COUNTY. THIS
THUNDERSTORM WAS MOVING EAST AT 25 MPH. HEAVY DOWNPOURS AND WINDS
OVER 30 MPH CAN BE EXPECTED AS THE THUNDERSTORM CROSSES INTO
ROBERTSON COUNTY...REACHING SPRINGFIELD BY 230 PM.

DRIVERS SHOULD BE ALERT FOR POOR VISIBILITY IN THE HEAVY RAIN...AND
PONDING OF WATER ON THE ROADS. WINDS OVER 30 MPH COULD BRING DOWN
SMALL LIMBS. ALSO...FREQUENT LIGHTNING WILL OCCUR WITH THIS
THUNDERSTORM.

13

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.